Amikacin Can be Added to Blood to Reduce the Fall in Platelet Count

Xiaomian Zhou, MD; Xiaoli Wu; Weixiong Deng; Jieqiu Li; Wenshen Luo

Disclosures

Am J Clin Pathol. 2011;136(4):646-652. 

In This Article

Abstract and Introduction

Abstract

Our objective was to develop an effective method to prevent the fall in platelet count for patients with anticoagulant-dependent (AD) pseudothrombocytopenia, a spurious phenomenon due to anticoagulant-induced aggregation of platelets. We report a case of insidious multianticoagulant-dependent pseudothrombocytopenia in which AD pseudothrombocytopenia may be caused by 4 anticoagulants, eg, EDTA, sodium citrate, heparin, and sodium fluoride (NaF). Multianticoagulant-dependent pseudothrombocytopenia was confirmed by finding clumped platelets on microscopic evaluation in 4 anticoagulated blood samples. With this case, we tried a variety of reagents, including aminoglycosides, eg, gentamicin and amikacin, vitamin B6, and aminophylline to inhibit pseudothrombocytopenia. Except for amikacin, all reagents failed to prevent pseudothrombocytopenia. Microscopic examination of K2-EDTA-, heparin-, sodium citrate–, and NaF-anticoagulated blood samples showed massive platelet clumping, but no aggregate was seen in the anticoagulated blood with amikacin. When amikacin was added within 1 hour after blood sample withdrawal, platelet, WBC, and RBC counts and hemoglobin level, mean corpuscular volume, and mean platelet volume remained unchanged for up to 4 hours at room temperature. These findings suggest that amikacin could inhibit and dissociate pseudo platelet aggregation in multianticoagulant-dependent pseudothrombocytopenia and EDTA-induced pseudothrombocytopenia.

Introduction

Pseudothrombocytopenia is usually associated with blood specimens anticoagulated with EDTA or other anticoagulants. EDTA salt is an anticoagulant frequently used in automated blood cell counters, which can maintain cell formation and prevent platelets from aggregating. The use of this anticoagulant is known to cause erroneous reports of low platelet counts by automated analyzers.[1] In automated cell counting of K2-EDTA anticoagulated blood samples, thrombocytopenia is occasionally observed that has no relation to any underlying disease. This phenomenon of EDTA-induced pseudothrombocytopenia may occur in healthy people and in patients with a variety of diseases when their blood samples are anticoagulated with EDTA.[2] The prevalence rate of EDTA-induced pseudothrombocytopenia was reported to be 0.07% to 0.20%.[3,4] For hospitalized patients, an incidence of 0.1% to 2.0% was reported.[5–7] Up to 17% of the patients referred to the outpatient clinic for isolated thrombocytopenia were found to have EDTA-induced pseudothrombocytopenia.[8,9]

The phenomenon of EDTA-induced pseudothrombocytopenia caused by a variety of factors has been reported in recent years.[10] Pseudothrombocytopenia is a spuriously low platelet count caused by agglutinating antibodies that induce in vitro platelet clumping. Most of the agglutinins react most strongly at room temperature or lower temperatures, but some are temperature-independent or react best at 37°C.[11] Most are IgG, but IgM, IgA, and combinations of IgG and IgM or IgA and IgG have also been described.[12] The observation that platelets from patients with Glanzmann disease do not react with these antibodies suggests that platelet glycoprotein (GP) IIb/IIIa is involved in EDTA-induced antibody reactions.[13,14] This hypothesis is further supported by the identification of a cold antibody (IgM) directed against platelet GPIIb that causes pseudothrombocytopenia.[12]

The failure to recognize this form of EDTA-induced pseudothrombocytopenia may lead to a person with a normal platelet count being considered as having severe thrombocytopenia.[15] Unnecessary evaluations, canceled surgical procedures, avoidance of conduction anesthesia, unwarranted splenectomies, and undue patient expense and anxiety are potential outcomes for person with this form of in vitro artifact. Since its initial description in 1969, this problem has become commonly associated with hospitalized patients, especially seriously ill patients. EDTA-induced pseudothrombocytopenia has also been reported, although less commonly, in healthy people undergoing routine blood cell counts.[5]

Pseudothrombocytopenia is a clinical problem that may lead to misdiagnosis, unnecessary examination, and inappropriate treatment. Therefore, to establish a proper method to prevent inaccurate platelet counting is very important. It has been reported that the platelet aggregation by EDTA could be prevented by supplementing with aminoglycosides.[4] Jeon and Yang[16] showed that kanamycin may prevent and dissociate platelets from aggregation in a child with EDTA-induced pseudothrombocytopenia. In the present study, we investigated a rare case of multianticoagulant-dependent pseudothrombocytopenia in a 35-year-old man, for whom the inhibition of multianticoagulant-dependent pseudothrombocytopenia was available only with amikacin but not with vitamin B6, aminophylline, or gentamicin. To our knowledge, this is the first report on the inhibition and dissociation effects of amikacin on multianticoagulant-dependent pseudothrombocytopenia.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....